Pernicious Anaemia Society
15,074 members10,663 posts

Absorption and vitamins deficiency?

I do have some questions for you all that are so knowledgeable.

Can an absorption problem like I don't know, celiac disease, stomach ulcers, chronic or atrophic gastritis or low stomach acid can lead to vitamins deficiency like vitD , B12, folate or others vitamins and minerals?

And because you have this absorption problem you need to have supplements for life?

And can you have like B12 deficiency without PA because your absorption and you need to have injections for life to help you with release your symptoms?

Thank you xxx

11 Replies
oldestnewest

Can gut problems hinder absorption of vitamins and minerals? Yes.

Can this cause deficiencies? Yes.

Will it definitely cause deficiencies? No.

Do you need supplements for life? It depends.

The problems you describe can, indeed, impair absorption of various vitamins and minerals. In some cases this can require supplements for life (e.g., B12). In some cases this can require a change in diets (e.g., folate). In some cases this can require supplements for part of the year (e.g., Vitamin D).

Taking supplements when not actually deficienct can be as bad, or worse than, the deficiency itself.

If you have a diagnosed deficiency then follow your doctor's advice.

If you disagree with your doctor then post blood results (with ranges) and symptoms on the relevant forum to get advice.

3 likes
Reply

Thank you for your response.

I have D3 deficiency I am supplementing with 20.000IU 3 times a week for 5 weeks and after that 1000IU once a day for 6 months.

I have had low B12 196 (191-663) from Sept 2017. Not on supplements.

I have done another blood test for vit. D3, B12 including IFA, folate, ferritin , going to GP for results next week on Tuesday

I have appointments for Hematology and Gastroscopy in February.

Hope I will sort this out as I am suffering for 6 months with lots of symptoms.

1 like
Reply

I presume you may be going for an endoscopy.

They're not too bad, over in a few minutes and you go home.

If you are prescribed a proton pump inhibitor such as Lansoprazole, Omeprazole etc, be sure to discuss IN full the effects and length of time you will be using them with the consultant/Dr that recommends them.

The NHS fully acknowledge that PPI's , long term, can have some impact on absorption of B12, Calcium, Zinc and Magnesium, and I expect the person prescribing them will also be knowledgeable on them.

I have been on them for 20 years and it has caused B12 deficiency, but that was a unique set of circumstances and I am in the process of reversing the situation; don't think for one minute you'll end up like me, PPI's are a very effective treatment for a wide range of problems and are well worth using and definitely have their place in the arsenal.

Good luck meantime!!!

1 like
Reply

Thank you, I will see what the consultant will say after gastroscopy ( is Gastroscopy the same thing with Endoscopy? 😊) and I think they will do a biopsy as well.

If I need to take any medications like PPI's can I take supplements like D3 or B12 shots, folic acid or other supplements like Magnesium and Calcium while I am on PPI's?

Reply

I would say so, its the upper part of the gastric intestine (GI) they are checking. You'll probably hear the person 'operating the endo' saying something like 'open..' a pause and then, 'close...' and that's them taking a biopsy, about the size of a pin head, nothing at all to worry about.

All I'll say is the more you tuck into a foetus position, the easier it is for them to get the super slim equipment down your throat, they will tell you to tuck your head down more or up less until the know it will just slip in there, it really is one of those things that afterwards you feel really cocky and think 'that was a doddle, I'd do that every day if I had to.' lol

I can only tell you my experience of PPI's and have to be careful not to paint a morbid piccie because as I said earlier, my circumstances are really quite unique and I guess I slipped off the radar for a long time, in and out of the country etc, so the last advice I got from the diagnosing consultant in the 90's when I got the all clear for Barretts Oesophagus was 'stay on the PPI's or face potential oesophagus cancer'. So, needless to say I kept taking them lol

Anyway, I'm weaning off them now, this is my 3rd day off them having stepped the dosage right down slowly to get used to more HCL stomach acid etc and its going really well, I just ate some cooked lamb's liver and I was like an animal feasting after the kill lol

So, PPI's block intrinsic factor production in the stomach, which is needed to make B12 absorbable lower down in the gut. Without it (the IF) the B12 will float around in your blood still bound to the unseparated protein that IF acts on. This B12 will show up in the erroneous standard B12 tests and give a false high/normal reading usually, but it's not the true picture of how much B12 is getting in to the cells and actually working.

The only way you can avoid this is to take orally the methylcobolamin version of B12 which is the state it should be in had the IF acted on it.

You can get oral sprays, or injectable B12 that can go in the muscle, under the skin or even into the vein if you're brave lol

You can't get tablets of the IF as far as I know as its secreted as part of a bigger 'package' along with the HCL and other stuff.

And the other elements that PPI's cause issues with are pretty much the same I guess.

If you're on the PPI's for only a few weeks to clear an ulcer (with antibiotics) or the H-pylori bacteria (which also affects the IF secretion) then I wouldn't get too hung up on it and just take the calcium supplements and oral B12 sprays, etc knowing that when you come off the PPI's the normal flow of HCL and IF will resume.

If it transpires you need to be on them longer, I guess you can chat with the consultant (preferable to the GP if possible) and agree a nutrition plan that should support you and help prevent you falling into arrears in the nutrition department lol

1 like
Reply

Thank you for sharing this info, I hope that everything will be ok.

As I do have a vitD deficiency 30 nmol/L and I had low B12 back in September, 196 ng/L (191-663) thinking is an absorption problem as I am not vegetarian or vegan.

I am waiting the newest blood test results next week to see the levels of B12, vitD, folate and ferritin and if I've tested positive for IF A and celiac disease.

I will post the results as soon as possible.

Thanks again

Reply

Look forward to hearing from you!!!!

1 like
Reply

Hashimotos or auto immune thyroid is also a huge cause of absorption issues - have you had yours tested correctly ? Always good to rule it out ....

Just read your earlier post with thyroid results and they look good. TPO tested but not Tg antibody. Maybe next time 😊

1 like
Reply

I will ask again in 3 months time for all vitamins and full thyroid panel including Tg antibody, even that GP said that Tg antibody is not given thru NHS, just TOO, but I will insist.

Thanks 😊

1 like
Reply

It is the labs that refuse various tests - even when the GP requests them. Labs are trying to save money too :-)

1 like
Reply

BlueBoyMico.

Sorry, I don't have Time for lengthy discussion right now but for clarification:

You can get oral sprays, or injectable B12 that can go in the muscle, under the skin or even into the vein if you're brave lol

Intravenous injections (IV) should only be undertaken by a suitable qualified medical professional. Vitamin B12 should not - ever - be self-injected into a vein.

The only way you can avoid this is to take orally the methylcobolamin version of B12 which is the state it should be in had the IF acted on it.

A) methylcobalamin does not 'behave' any differently from any other form of Cobalamin (cyanocobalamin or hydroxocobalamin) - whether taken orally or injected IM or SC (it's not more edible absorpbed or processed), and

B) absence of IF factor or an absorption issue (from whatever cause) will result in potential absorption issues with all forms of oral cobalamin, including methylcobalamin.

Despite what is widely disseminated across the Internet (usually by those selling methylcobalamin), there are no superior forms of cobalamin (though some forms work better for some people for particular symptoms).

Here's some more information about that:

ncbi.nlm.nih.gov/pmc/articl... (No Superior Forms of Cobalamin)

Sorry, but no time for more explanation...particularly wanted to highlight the danger of attempting intravenous self-injection 😉.

P.s. I note your other post about oral supplements - including B12 sprays - and will try to leave something about this tomorrow, if nobody else has done so. It's all a bit confusing when new - and sometimes when not-so-new too 🤔😀

1 like
Reply

You may also like...